Hi Tammy, What I have found from being someone who is depressed and having taken types of medications is that 95% of them do make a person gain weight. This is my 9th antidepressant and as I said before the very first to not have negative effects in that direction. But it does all depend on the persons body chemicals and how they are going to break down the meds or rather absorbe them.
Also, I have the stand point of working it the psychiatric community for many years. I managed several residential skilled facilities for the chronically mentally ill so I have both patient care with medications and physicians experiance. I have seen many psych docs prescribe medication for people/patients and tell them that it wouldnt have much effect on their weight when I knew darn well the data for that drug said different. Such as Depakote and Zoloft.
Clinically, I understand the doctors to a point. They want their patients to at least try the medication without worrying if it is going to have the effects of weight gain which for any woman & yes guys is devastating. It is difficult enough sometimes to even try to get some people to try to start on a medication and no less stay on it long enough to see if it is going to be effective. But come on, at least the doctors could be up front and say "well you do have at least a 50% chance of weight gain of Effexor" because really even they dont know if you will gain weight or not. They know what they know from the drug reps and the information they are given during any recertification requirements. Now if it is Zoloft they were giving you it would really be different and your chances of weight gain would be way higher IMO.